MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Catalog Number 1DLMC09
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hernia (2240)
Date of Event 09/04/2014
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2013: (b)(6) medical center.(b)(6) md.Indications: ¿(b)(6) is a 48-year-old man with a recurrent tender bulge at the umbilicus.Imaging has demonstrated a recurrent umbilical hernia.He has undergone a previous open repair.¿ implant procedure: laparoscopic umbilical hernia repair with mesh.[implant: gore® dualmesh® biomaterial, 1dlmc09/ 11221483, 12 cm x 12 cm x 1mm thick].Implant date: (b)(6) 2013 (same day surgery).(b)(6) 2013: (b)(6) medical center.(b)(6) md.Operative report.Assistant: (b)(6).Pre and postoperative diagnosis: recurrent incarcerated umbilical hernia.Anesthesia: general.Estimated blood loss: minimal.Complications: none.Specimen: omentum and hernia sac to pathology.Wound classification: ¿i clean ¿ findings: ¿there was incarcerated omentum adherent to the hernia sac.The fascial defect was approximately 3 cm in diameter.No bowel was involved.¿ procedure: ¿the patient was placed upon the operating table in the supine position.After uneventful induction of general anesthesia and endotracheal intubation, the patient's abdomen was sterilely prepped and draped.Pneumatic compression boots were used for deep venous thrombosis prophylaxis.Parenteral antibiotics were administered for wound infection prophylaxis.A foley catheter was placed.A left subcostal, 5-mm incision was made.Access to the peritoneal cavity was obtained under direct visualization using an optical view trocar.A pneumoperitoneum to 15 mmhg pressure was then obtained without difficulty.Under direct visualization, a 12-mm trocar was placed in the left lateral mid abdomen and an additional 5-mm trocar in the left lower quadrant.The omentum was reduced.A portion of it was excised and removed from the peritoneal cavity.The hernia sac was then excised.Hemostasis was obtained using electrocautery.A 12 cm circular piece of gore dualmesh was then prepared by placing 0 vicryl sutures at the 12, 3, 6 and 9 o'clock position.This was then placed within the peritoneal cavity.Stab wound incisions were made at the appropriate locations and the suture passer was used to bring the sutures out through the abdominal wall.Once this had been accomplished for all the sutures, they were tied into place.A permanent tacking device was then used to place tacks around the circumference of the mesh at approximately 1 cm intervals.Several tacks were placed more centrally to help minimize dead space.Once the mesh was fully fixed, the trocars were removed and the pneumoperitoneum released.The skin was then closed using subcuticular 4-0 monocryl suture.Clear sterile dressings using octylseal were applied.The patient tolerated the procedure well, was extubated in the operating room, and transferred to the recovery area in satisfactory condition.¿ (b)(6) 2013: implant record.¿description: dualmesh [sic] biomaterial.Cat #: 1dlmc09; lot #: 11221483.Size: 12 cm.Manufacturer: gore.Expiration date: 2/1/18.Quantity: 1.Site: umbilicus.¿ explant preoperative complaints: (b)(6) 2014: (b)(6) hospital.(b)(6) md.Indications: ¿the patient is a 48-year-old male with a 1 to 2 month history of periumbilical pain and a ct scan that shows a recurrent incisional hernia involving the midline abdominal wall.The previously placed mesh was seen and the defect was measured at approximately 4 x 6 cm.Surgical history is significant for 2 prior repairs; the last 1 was performed approximately 8 months ago in arizona and prior to that it was fixed 2 to 3 years ago in illinois.Last repair was done laparoscopically with mesh.The initial repair was done open without mesh.Because of the pain the patient has presented to the emergency department multiple times and is requiring narcotic pain medicine for pain control.Risks of surgery including bleeding, infection, hernia recurrence, injury to the bowel, bladder or other intraabdominal structures, chronic abdominal wall pain, wound seroma or hematoma formation, need for additional surgical procedures, and adverse reaction or event related to anesthesia were discussed with the patient and consent obtained.¿ explant procedure: open recurrent incisional hernia repair with mesh [sepramesh ip 22 x 12 cm].Explant date: (b)(6) 2014 (hospitalization dates unknown).(b)(6) 2014: (b)(6) hospital.(b)(6) md.Operative report.Pre and postoperative diagnosis: recurrent incisional hernia.Anesthesia: general.Estimated blood loss: 200 ml.Complications: none.Wound classification: not provided.Procedure: ¿the patient was brought to the operating roam and placed supine on the operating table.Sequential compression devices were placed to bilateral lower extremities.After general anesthesia was obtained, a foley catheter was inserted, and the abdomen was prepped and draped in the usual sterile fashion.Ioban drape was utilized.The patient was given a dose of iv kefzol preoperatively.I began by creating a midline skin incision starting above and extending below the umbilicus.Dissection was carried down through subcutaneous tissues using cautery.Hernia sac was found in the midline just above and to the right of the umbilical plate.The hernia sac was dissected down to the level of fascia.The sac was then opened.There was omental fat within the hernia sac, but no bowel was found.The omentum was freed from the hernia sac and the sac was excised.The defect that was noted on ct was about 6 cm in diameter.The patient's previously placed mesh had pulled away from the left side of the fascia and had retracted significantly.I decided to remove it as i did not feel it would be helpful to keep this piece of mesh in repair.This was excised from the fascia, taking care not to damage the fascial edge.Once the mesh was freed, i then made sure i did not have any adhesions below the level of fascia and then cleared the subcutaneous fat off of the anterior fascia approximately 5 cm circumferentially.I then selected a piece of mesh for repair.This was sepramesh ip.I cut the selected mesh down to approximately 22 x 12 cm so that i would have significant overlap beneath the fascia to prevent recurrence.The mesh was placed subfascially and then secured to the fascia using interrupted 0 prolene sutures.During suture placement a fish was used to protect the bowel.After all the sutures were placed, the fish was removed and the sutures were tied down.I had 2 small areas that there were gaps between the sutures that i had to place additional sutures between the mesh and the anterior abdominal wall to prevent any openings that could allow the bowel to slip into it.Once i felt i had a good repair without any gaps, i [sic] could lead to recurrence or obstruction; the soft tissues were irrigated with saline.I then closed the fascia over the mesh using interrupted #1 prolene sutures in a figure-of-8 fashion.The subcutaneous tissues were irrigated.The 15 french blake drain was placed within the subcutaneous tissue overlying the fascia to reduce the dead space present and reduce seroma formation.This drain was sutured to the skin using a 3-0 nylon suture.A deep layer of interrupted 2-0 vicryl suture was used to reapproximate, the subcutaneous fat and then the skin was closed with surgical staples.A dry gauze dressing was placed over the wound and a gauze dressing was placed at the drain site.The patient was awakened from anesthesia, extubated and transferred to the recovery room in stable condition at the completion of the procedure.An abdominal binder was placed when the patient was transferred over to the recovery room.¿ (b)(6) 2014: implant sticker: ¿ventralight st 7¿ x 9¿.Relevant medical information: (b)(6) 2014: (b)(6) hospital.(b)(6) md.Operative report.Procedure: repair of recurrent incisional ventral hernia with evisceration.Implantation of mesh.Pre and postoperative diagnosis: recurrent incisional ventral hernia secondary to dehiscence of mesh from the fascial edge from suture breakage with evisceration.Anesthesia: general.Estimated blood loss: minimal.Specimens: none.Indications: ¿the patient is a very pleasant 40-year-old gentleman who underwent a repair of recurrent chronically incarcerated incisional ventral hernia with mesh 2 days ago.The patient was noted to have some increased drainage from his incision earlier today, but this was thought to be related to his drain not draining adequately.However, earlier this evening, the patient¿s staple line became disrupted and it was clear that he had disrupted his repair with inviscation.Therefore, an urgent return to the operating room was advised with repair of this recurrent incisional ventral hernia.The risks and benefits were explained to him and his wife, and they wanted to proceed.¿ findings: ¿disruption of the recent hernia repair with breakage of the sutures along the right lateral fascial edge with evisceration through the resultant defect.The knots to the suture were actually intact and this was a failure of the suture material itself.The bowel was completely viable with no evidence of any abnormalities.The new repair was performed using a normal or regular, weight supramesh that measured 6 x 8 inches.#1 prolene sutures were also used to secure the mesh.This did overlap the fascial edges by at least 4 to 5 cm circumferentially.A #1 ethibond was used to approximate the fascia over the mesh as in the previous repair.¿ procedure: ¿the patient was taken to the operating room and placed on the table in the supine position.Monitoring lines were placed by doctor (b)(6).A general anesthetic was administered and endotracheal intubation was achieved without difficulty.Flowtrons were present on both lower extremities.Abdomen was prepped using chloraprep and draped sterilely.His staples had previously been removed.The patient had a large amount of small bowel that had eviscerated and this was able to be reduced back into the abdominal cavity without difficulty.At this point, it was able to be determined that the repair had become disrupted along the right lateral edge where he had breakage of at least 4 to 5 was anchoring sutures.The knots were actually intact themselves and this was a failure of the suture itself.Given that this repair had become disrupted from the patient due to morbid obesity and what sounds like a coughing episode, i felt that trying to re-anchor this existing mesh would lead to a similar outcome.Therefore, i decided to employee a significantly larger piece a mesh to overlap the fascial edges by even more than the 3 to s cm from the initial repair.Also, i decided to use a slightly heavier anchoring suture in the hopes that this would decrease the risk of suture breakage.A 6 inch x 8 inch regular, weight supramesh patch was then used.The corners were trimmed to curve the edges.This was then placed into the abdominal cavity with the omentum underneath it.Multiple #1 prolene suture was then placed circumferentially in an interrupted fashion transfascially.These were all placed sequentially and tied at the end.This did allow for excellent overlap of the meh of the fascial edges.These were all then tied securely and the mesh lay flush without distortion.I then proceeded to close the fascia primarily over the mesh patch in a similar fashion to doctor (b)(6) to isolate this from the subcutaneous space.This actually came together fairly easily without any excessive tension using #1 ethibond suture in a simple interrupted fashion.Copious irrigation had been employed at the beginning of the case with bacitracin within it.Bp irrigation was performed at the conclusion.A new 15 french round drain was placed into the subcutaneous space over the fascia and brought out through the same stab incision.This was secured to the skin using nylon suture.2-0 vicryl was then used to close the deep subcutaneous layer to create a vacuum seal for the drain.The skin itself was closed and approximated using staples.A gauze dressing was applied.This concluded my portion of the case.Doctor (b)(6) is now in the process of performing a tapp [transversus abdominis plane] block to facilitate postoperative pain control for the patient.The patient will be awakened shortly and transported to the recovery room.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic umbilical hernia repair on (b)(6) 2013 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2014, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removed due to recurrence.Mesh had pulled away from fascia.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key18049001
Report Number3003910212-2023-01515
Device Sequence Number15310380
Product Code FTL
UDI-Device Identifier00733132601028
UDI-Public00733132601028
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2014
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2018
Device Catalogue Number1DLMC09
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2023
Supplement Date Received by Manufacturer10/23/2023
Not provided
Initial Report FDA Received Date11/01/2023
Supplement Report FDA Received Date12/19/2023
04/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/13/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age48 YR
Patient SexMale
Patient Weight131 KG